California, 2005

Tornado in California, February 19, 2005

February 19, 2005 · NWS SGX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 19, 3:30 AM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 3:30 AM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SAT FEB 19 2005

.SYNOPSIS...A LARGE UPPER LOW JUST OFF THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO BRING HEAVY RAIN AND SNOW TO SOUTHERN CALIFORNIA AT
TIMES THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AS WELL.
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS EXCEPT THE SOUTHERN
DESERTS...AND A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN
MOUNTAIN AREAS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL CREATE
WINTER STORM CONDITIONS IN THE HIGHER ELEVATIONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS HAVE DECREASED AND MOST OF THE ACTIVE WEATHER IS IN LA AND
TO THE NORTHWEST UP THE COAST. THE NEXT WAVE OF CONCERN IS SEEN WITH
LOTS OF NICE BUBBLY TSTORM CELLS AND SHOULD ARRIVE AT THE COAST BY
AROUND SUNRISE...BUT THIS WAVE ALSO LOOKS LIKE IT WILL HIT LA MORE
SQUARELY THAN OUR AREA. HAVE ENHANCED WORDING FOR TSTORMS IN THE
FORECAST TODAY. SOME TSTORMS WERE ALREADY IN THE COASTAL WATERS THIS
MORNING. THE WAVE APPEARS TO BE THE LAST SIGNIFICANT BLAST OF
SHOWERS AND TSTORMS. EXPECT SCATTERED SHOWERS TO CONTINUE ESPECIALLY
IN THE NORTHWEST PORTION OF OUR AREA...BUT DECREASE GRADUALLY INTO
SUN. A BRIEF BREAK IN THE ACTION COMES LATER SUN AND SUN NIGHT. THEN
ATTENTION TURNS TO THE NEXT STORM FLYING IN FROM THE WEST WHICH
COMBINES WITH A LOW COMING OUT OF THE NORTH. THE TWO FORM A POTENT
CUTOFF LOW THAT WILL BRING DECENT PRECIP TO THE REGION AGAIN EARLY
MON. IT IS COLDER SO TSTORMS WILL PROBABLY APPEAR AND SNOW LEVELS
WILL BE LOWER. ITS CUTOFF NATURE MEANS IT WILL MOVE SLOWLY BUT IT
FINALLY MOVES EAST BY LATE WED. EXPECT MORE STEADY TYPE RAIN MON
TURNING TO SHOWERS LATER AND CONTINUING THROUGH TUE...THEN
DECREASING WED. THU SHOULD BE DRY...BUT RESIDUAL MOISTURE AND
CYLCONIC FLOW AS WELL AS A SLOWER EXIT TO THE SYSTEM COULD KEEP A
FEW SHOWERS AROUND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 6 PM TODAY FOR ALL
AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS...SEE
LAXCWFSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS...
SEE LAXMWSSGX.

FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX.

SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX.

&&

MM
Hazardous weather outlook, Feb 19, 4:00 AM PST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-201400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN
AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR
DETAILS.

SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL
AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE
7000 FEET...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX
FOR DETAILS.

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER
STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS
AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL
FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS.

ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS
ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET
THROUGH 6 AM SUNDAY...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE
LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
TODAY AND MONDAY.

MM

In the hours before

Special weather statement, Feb 19, 4:00 AM PST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055>058-060>062-200000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

...A COLD WINTER STORM IS EXPECTED TO MOVE INTO SOUTHWESTERN
CALIFORNIA MONDAY THROUGH WEDNESDAY...

A COLD WINTER STORM DEVELOPING IN THE GULF OF ALASKA WILL SLIDE
SOUTH ALONG THE COAST INTO THE REGION MONDAY THROUGH EARLY
WEDNESDAY...BRINGING HEAVY SHOWERS AND THUNDERSTORMS WITH STRONG
GUSTY WINDS.  HEAVY SNOW IS EXPECTED IN THE MOUNTAINS.

PRELIMINARY RAINFALL ESTIMATES FOR MONDAY THROUGH WEDNESDAY ARE
ABOUT 2 TO 4 INCHES COASTAL AND VALLEY AREAS...5 TO 10 INCHES
MOUNTAINS AND FOOTHILLS...AND 0.50 TO 1.00 INCHES IN THE DESERTS.

THE SNOW LEVEL WILL START AROUND 6500 FEET ON MONDAY MORNING. THE
SNOW LEVEL WILL THEN RAPIDLY FALL TO ABOUT 4000 FEET BY TUESDAY
MORNING...AND AFFECT TRAVEL THROUGH THE MOUNTAINS. SNOWFALL AMOUNTS
OF 1 TO 2 FEET CAN BE EXPECTED BY WEDNESDAY MORNING ABOVE ABOUT 5000
FEET. THERE WILL ALSO BE LOCAL GUSTY WINDS AND DENSE FOG AT TIMES IN
THE MOUNTAINS.

LOCAL FLOODING WILL BE POSSIBLE WITH HEAVY SHOWERS OR PROLONGED
RAINFALL...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS...CREEKS AND
STREAMS. ROCK AND MUD SLIDES WILL BE POSSIBLE...MAINLY IN STEEP
TERRAIN AND IN AND BELOW BURN AREAS. A FLASH FLOOD WATCH MAY BE
ISSUED SATURDAY OR SUNDAY.

RIVER FLOODING WILL BE POSSIBLE ON THE SAN DIEGO RIVER...THE SAN
LUIS REY RIVER...AND DOWNSTREAM OF LAKE HODGES BY TUESDAY.

THE UNITED STATES GEOLOGICAL SURVEY HAS ISSUED A LANDSLIDE AND
DEBRIS FLOW ADVISORY FOR SOUTHERN CALIFORNIA THROUGH
MONDAY...FEBRUARY 21 2005. FOR FURTHER INFORMATION ON DEBRIS FLOW
AND LANDSLIDE HAZARDS...VISIT THE FOLLOWING USGS WEBSITE...

HTTP://LANDSLIDES.USGS.GOV

PEOPLE IN AREAS SUSCEPTIBLE TO FLOODING OR PLANNING TRAVEL THROUGH
THE MOUNTAINS SHOULD CHECK PREPAREDNESS AND STAY INFORMED ON THIS
DEVELOPING WET WEATHER PATTERN.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Orange

When
February 19, 7:42 AM PST to 7:45 AM PST
Where
Orange County, Huntington Beach
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
33.667, -118.000

A waterspout came within 100 yards of the Huntington Beach Pier before coming ashore near PCH and 14th Street. Multiple vehicles were damaged by downed trees and power poles along 14th Street. Spotters reported pea to dime size hail with this storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyThe tornado archive for California, 2005Warnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441495.